Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Louisville, KY

May 1, 2004Crawford County, Dubois County, Indiana

NWS Louisville, KY issued this flash flood warning at May 1, 2004, 3:19 AM EST for Crawford County, Dubois County, Indiana. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 3:19 AM EST (08:19 UTC)
Expired
May 1, 2004, 5:15 AM EST
In force
116 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Crawford County, IN, Dubois County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 010821
FFWLMK
INC025-037-011115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
319 AM EST SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 615 AM EST

* AT 310 AM EST...WEATHER SERVICE RADAR INDICATED A PERSISTENT BAND 
OF HEAVY RAINS OVER SOUTHERN DUBOIS AND MUCH OF CRAWFORD COUNTIES IN 
SOUTHERN INDIANA. RAINFALL AMOUNTS OF 1.5 TO 2.5 INCHES HAVE BEEN 
ESTIMATED, AND WITH ADDITIONAL HEAVY RAINS, FLASH FLOODING PROBLEMS 
ARE LIKELY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ENGLISH.

LAW ENFORCEMENT HAS REPORTED NUMEROUS ROAD CLOSURES DUE TO FLOODING 
IN SOUTHERN DUBOIS COUNTY, MAINLY NEAR THE FERDINAND COMMUNITY. 
WATER IS ALSO COVERING THE ROADWAY NEAR THE 145/164 INTERSECTION IN 
CRAWFORD COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3849 8708 3821 8707 3821 8682 3827 8663
          3819 8634 3839 8628 3838 8670 3851 8671

$$
XXV
1 follow-up statement
000 
WGUS73 KLMK 010958
FFSLMK
INC025-037-011115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 AM EST SAT MAY 1 2004

...A FLASH FLOOD WARNING FOR CONTINUES UNTIL 615 AM EST FOR CRAWFORD
AND DUBOIS COUNTIES...

AT 455 AM EST, WEATHER SERVICE RADAR CONTINUED TO INDICATE A BAND OF 
MODERATE TO HEAVY RAINS OVER MUCH OF DUBOIS AND CRAWFORD COUNTIES IN 
SOUTHERN INDIANA. RAINFALL RATES OF UP TO ONE INCH PER HOUR HAVE 
BEEN ESTIMATED WITH THIS ACTIVITY. LAW ENFORCEMENT HAS REPORTED 
NUMEROUS ROADS CLOSED IN BOTH COUNTIES DUE TO HIGH WATER, INCLUDING 
STATE ROUTE 37 IN CRAWFORD COUNTY, AND LOCAL ROADS IN THE FERDINAND 
AREA OF DUBOIS COUNTY. THE PERIOD OF MODERATE TO HEAVY RAIN IS 
EXPECTED TO CONTINUE THROUGH AT LEAST 530 AM EST, BEFORE GRADUALLY 
DIMINISHING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3849 8708 3821 8707 3821 8682 3827 8663
          3819 8634 3839 8628 3838 8670 3851 8671

$$
XXV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 1, 2:40 AM EST, 39 minutes earlier.

Area forecast discussion, May 1, 2:40 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 AM EDT SAT MAY 01 2004

.SHORT TERM (TODAY THROUGH TUESDAY)
CURRENT SYNOPSIS HAS FRONT STILL WELL TO THE NORTH IN IL AND
IN...WITH SHOWERS AND THUNDER ALONG A LINE OF CONVERGENCE IN OUR NW
COUNTIES. A WAVE MOVING OUT OF MO ENE TOWARDS THE FORECAST AREA
ATTM. CLEAR TO MOSTLY CLEAR SKIES ACROSS THE SOUTHERN HALF OF THE
FA. FORECAST PROBLEM TODAY WILL BE HOW THE LINE OF ONGOING PRECIP
INTERACT WITH THE INCOMING WAVE...AND IF THEY WILL INHIBIT HEATING
DUE TO CLOUDINESS FOR AFTERNOON THUNDER.

AREA OF PRECIP/THUNDER MOVG OUT OF MO SEEMS TO BE GOING TOWARDS THE
NORTHERN HALF OF THE FA...CLEARING ACROSS MUCH OF THE AREA WILL
ALLOW FOR HEATING AND JUICING UP THE ATMOS FOR ACTIVITY LATER IN THE
DAY. WOULD NOT BE SURPRISED IF PRECIP HELD OFF FOR MOST OF THE EAST
AND SOUTH FA UNTIL LATE IN THE AFTERNOON. FRONT WILL PUSH SOUTHEAST
EARLY AFTN...WITH GOOD INSTABILITY AND DYNAMICS FOR STRONG WINDS...A
FEW STORMS MAY PRODUCE SEVERE LEVEL WINDS THIS AFTERNOON AND
EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH FLOODING
A CONCERN ACROSS THE EXTREME NW COUNTIES...A FLOOD WATCH WILL BE
ISSUED. FRONT WILL PUSH THRU BY LATE EVENING SAT AND SOME CLEARING
INTO SUNDAY MORN. A SLIGHT CHANCE OF SHOWERS SUN AS COOL AIR ALOFT
WITH THE UPPER LEVEL TROUGH MOVES THRU THE FA. DRY MONDAY WITH SFC
HI MOVING ACROSS THE REGION...SHRTWV DROPS SE TUESDAY BRINGING A
CHANCE OF SHOWERS. LITTLE CHANGE TO EXTENDED.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH INZ076-077-083-084-089 THRU 0Z/2.
KY...NONE.

&&

SCHOTT
Hazardous weather outlook, May 1, 2:45 AM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EDT SAT MAY 1 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021000-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
345 AM EDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A FRONTAL BOUNDARY WILL SETTLE SOUTHWARD ACROSS THE OUTLOOK AREA
TODAY AND TONIGHT. A VERY MOIST AND MODERATELY UNSTABLE AIRMASS WILL
CONTRIBUTE TO THE DEVELOPMENT OF SCATTERED TO NUMEROUS THUNDERSTORMS
DURING THIS PERIOD.

DUE TO THE HIGH MOISTURE VALUES IN THE ATMOSPHERE, CLUSTERS OF
THUNDERSTORMS BOTH THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING,
MAY DEPOSIT HEAVY RAINFALL AMOUNTS OVER PARTS OF THE OUTLOOK AREA.
LOCAL RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE. THE
LOCATIONS MOST SUSCEPTIBLE TO FLOODING PROBLEMS WITH ANY ADDITIONAL
HEAVY RAIN INCLUDE PARTS OF SOUTHERN INDIANA, WHERE A FLOOD WATCH HAS
BEEN POSTED.

THIS AFTERNOON THE AIRMASS IS FORECAST TO DESTABILIZE OVER THE
OUTLOOK AREA AHEAD OF THE FRONTAL BOUNDARY. A LINE OF THUNDERSTORMS
IS FORECAST TO DEVELOP JUST AHEAD OF THIS FRONT, AND PROPAGATE EAST
SOUTHEASTWARD ACROSS THE OUTLOOK AREA FROM ROUGHLY 3 TO 9 PM TODAY.
THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
STORMS, HIGHLIGHTING THE POTENTIAL FOR DAMAGING STRAIGHT-LINE WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ALSO ENCOURAGED TO RELAY
REPORTS OF ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

XXV

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:28 PM ESTSevere Thunderstorm WarningLMKPerry32 min
May 1, 6:26 AM ESTFlash Flood WarningLMKCrawford, Dubois2 hr

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.